Ask the Doctors

Dear Doctor: I was recently diagnosed with COPD and prescribed two inhalers and two nebulizers, only to quickly develop severe cramps in my feet. I noticed, however, that when I take Mucinex (guaifenesin), the foot cramps disappeared completely. Is it safe to continue to take it?

Dear Reader: Guaifenesin was first approved by the Food and Drug Administration in 1952 as an expectorant. In this capacity, the medication works to thin out mucus secretions in the sinuses and chest and thus facilitate its movement out of the body. Robitussin and Mucinex are brand names of guaifenesin. Similar to other medications, guaifenesin does more than what it was intended for.

Guaifenesin's use as a muscle relaxant may be related to its ability to block the NMDA and glutamate receptors. The blocking of these receptors has also shown anti-seizure activity in mice given high doses of guaifenesin.

A 2017 study looked at 77 subjects between the ages of 18 and 25 who came in to the doctor's office for upper back, neck and shoulder pain. Those individuals were assigned different doses of guaifenesin to take -- 600 milligrams, 1,200 milligrams or placebo twice a day for seven days. During the study period, the participants could not use NSAIDs nor Tylenol. Twice a day over the seven-day period the subjects recorded by questionnaire the intensity of the neck and upper back spasm, stiffness, tension and pain.

There was an improvement of muscle spasm seen each day with both guaifenesin and placebo. But the group that received 1,200 milligrams twice a day of guaifenesin reported a 25 percent greater decrease in muscle spasm compared to the placebo group and a 16 percent greater reduction compared to the 600-milligram group. However, this level of muscle spasm relief was not statistically significant. Still, the 1,200-milligram group did show significant reductions in pain, tension and discomfort.

The greatest benefits with the use of guaifenesin were seen on the fourth day of treatment, but by the seventh day the level of symptoms was not much different than the placebo.

One problem with the study is its small size, so a larger study would be needed to prove the efficacy of guaifenesin in relieving muscular pain and spasm.

The muscle spasms that you are having may be related to a long-acting bronchodilator you are using for the COPD. The guaifenesin appears to help relieve your symptoms, but as you asked, is it safe? Guaifenesin does have side effects for some. Incidents of headache, dizziness, nausea and drowsiness are a little greater than placebo and seen at high doses of the drug. Guaifenesin is often used in patients with COPD to help with mucus plugging, but it is not recommended for this in the long term.

I think it would be safe for you to continue the Mucinex as long as you don't notice side effects from it. I would recommend taking the lowest dose possible to relieve the foot cramps. However, I would also make sure your doctor knows you are taking it and get his or her opinion about using this medication in the long term.

(Send your questions to askthedoctors@mednet.ucla.edu, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)

More like Ask the Doctors